Tuesday, August 30, 2011

Funky Boobs

When you have funky genes, it makes sense that everything else about you is funky. Funky gallbladder, funky knees, funky sense of humour. And to that, I can add funky boobs.

Earlier this year, Soph (and Matt) were diagnosed with Asperger's Syndrome. It's hard to say whether you're actually 'diagnosed' with Autism or whether the light has finally shown through and you come to know who you really are.

We switched schools when the first was not adequate for Sophie's needs and it was a really stressful time because we hadn't yet received the AS diagnosis for her. All we knew was that she was struggling with tremendous anxiety and having a difficult time with everything. She was basically shutting down in class: no talking, no eye contact, crying, etc.

It was thrown back to us that we were doing something wrong. We kept saying that it must be the teacher (who was quite a grouchy, yelling teacher) and in the end we all decided to move on.

Interviewing at other schools is hard because you're viewed as either someone who's been trodden on or someone who's going to trod on you to get own our way.

Not pleasant!

I was really struggling to get some sleep, up at night with Sophie screaming in her sleep. Up at night with nightmares. I asked my GP for something, ANYTHING, to help me sleep. I'm already on Seroquel 300mg at night for insomnia. He said, go ahead, take 2 on nights you're feeling quite stressed.

It really does nothing more to help you sleep, I found. It does, however, make you more zombified. Not really worth it. And for those of you looking to see if doubling your dose will help you sleep, it doesn't actually. Try some valerian tablets along with your seroquel dose.

Or get up. Seriously, the zombie nature of the drug is so difficult to tolerate, and if you're taking pain killers, please be careful doubling your dose and taking any sort of codeine or narcotic.

In May I started getting twinges in my left breast. I don't really get tender breasts before a period, so if I do feel something, it gets my attention. It was like a sharp stab and it was dull and came and went.

However, as time went on, the breast was getting bigger, angrier with that stabbing sensation but there was never a red mark or a lump or even anything coming out.

Finally, this past cycle, it was getting to the point of severe pain and a yellow goo coming out by itself. I didn't really freak out because I knew whatever it was, it was going to get handled with care and swiftly.

I saw a GP, not my own because he's a man and I don't feel comfy with a man handling the gear, and she seemed ok. She didn't think it was an increase in estrogen or prolactin. She was more concerned about the lump she expected to find.

I hadn't found anything. Matt hadn't found anything. She assured me she was quite good at finding them. And then, she didn't find anything. Nothing at all.

That's when she started getting worried. She mentioned that the pain radiated upwards and into the underarm and it could be a thyroid thing or nothing but it needed to be seen. So, 2 days later I was in the ultrasound room with the older woman trying to get my boob to lactate whatever this goo was.

She couldn't get anything out. She couldn't find any lumps, calcium or pea sized blocks in the ducts. And, she said shaking her head, the pain isn't in the dense tissue as you'd expect with Fibrocystic Breast problems, it's all in the light tissue.

The radiologist came in and said that given my age, they didn't think a mammogram was wise because of the dose of radiation I'd need to get a good look. All my thoughts on whether to get a thyroid guard were directed to that fact that we NEED them if the dose of radiation is high enough to dissuade a radiographer from a mammogram. It could be the age and density of my breasts, but it did make me worried I hadn't bought a thyroid guard.

When she came in to print off the scans, she told me to go home and do some digging with my prescription medication because she does occasionally see this in HRT patients. The extra estrogen, she said.

So, we came home, happy that there is obviously nothing pathological with the breast but shaking our heads in wonder. There is nothing wrong and yet the breast is leaking goo and it hurts! Hurts!!

I started icing it instead of putting heat to it and that seems to help. I tried cabbage on several occasions but it did nothing. Perhaps hot cabbage leafs might have given more relief. It's not really something I'm willing to try just yet. The idea alone sort of icks me out.

I started the steroid because it makes everything else funky, might as well go there. Nope. Nothing. Steroids aren't really indicated in boob disorders at all, except in the treatment of abscess or acute mastitis to help the swelling.

I went to the Omeprazole and got lots of links to breast leakage and breast growth with other gastro drugs like Domperidone. I was given Dom in 02 post gastroscopy to deal with quite bad vomiting from 'stiff' digestion as the old man said. It brought in full milk. That's when I started getting a bit pissed that the female GP didn't even order a single blood test.

So I looked into Seroquel, the drug I LEAST expected to cause breast problems. In high doses, and we're talking the high dose schizophrenia doses, 1600mg a day, there is quite a common report on breast inflammation, breast leakage and discharge. But I take 300mg and have never been on a higher dose. I couldn't find anything about breast discharge at 300mg. That's when I went to the crazymeds forum and asked. At 300mg, the drug begins to impair estrogen receptors and increases in prolactin have been noticed.

So, if I had been at 600mg for a few weeks, that might have been enough to trigger the breasts to begin to fill, then I jumped off, leaving the breasts in a hormone flux.

It seems the only solution to the problem is either to get a script for a drug that turns off the prolactin centre and take the 2 together for the rest of your life, or you wean.

I didn't want to wean. I spent about 48 hours in a funk of 'what will my life be like' post-Seroquel. Then I had a horrible day with the pain on Sunday and thought, nope, I'm getting off. So I read all Monday on how to wean.

The general practice is 50mg a month while titrating up with another drug.

50mg a month means 6 months of possible breast pain. And a lot of pain killers.

The most closely related drug also causes prolactin issues, and I don't want to do that. Plus, I thought, it will take MONTHS to get in to see a psych doctor. I will ring and make a GP appt and I will just go down 100mg and see how that feels in the boob.

Night 1: Not a lot of sleep but some. Lots of waking up in active tremor. Headache. Nausea. Runny Poo.

Thoughts of OH G-d HOW AM I GOING TO DO THIS!?

Better with hot tea.

The boob is absolutely no better, but I imagine until we get the anti-prolactin drug into my system it's just going to keep hurting.

I don't recall what colostrum was like, but that must be what the goo is, though it much denser and more like thick pus. I can't make it come out, it just comes when ready. It has no odour and it isn't stretchy like mucus. There is no blood.

I'm hoping the breast surgeon has a clue and gets me that drug. Breast pain while weaning is sort of a double edged sword.

Off for more hot liquid to stave off the nausea.


Post a Comment